New York, 2003

Flash Flooding in New York, August 5, 2003

August 5, 2003 · NWS BUF · 4 events in 3 counties and zones

Thunderstorms during the afternoon hours produced several inches of rain over parts of the southern tier to the Finger Lakes region. The heavy rains fell on already saturated ground from storms over the past several weeks.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.3 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms during the afternoon hours produced several inches of rain over parts of the southern tier to the Finger Lakes region. The heavy rains fell on already saturated ground from storms over the past several weeks. Rainfalls of over an inch and a half in a half hour were reported. In Allegany county, the heavy rains again caused flash flooding and road closures over an area already hard hit and damaged by flooding in July. State Routes 417 and 19 were closed as culverts overflowed. In Ontario county, the towns of Honeoye, East Bloomfield, Bristol, Naples and Richmond were affected by flooding. Several roads were washed out and debris and tree limbs were littered throughout the area. Route 20A was closed by flood waters and a portion of the foundation of the roadway was washed away. In Perry and Honeoye, basement flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 2:34 PM EST, 1 minute earlier.

Area forecast discussion, Aug 5, 2:34 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
334 PM EDT TUE AUG 5 2003

BAND OF PRECIP WITH EMBEDDED HVY RAIN IN TSTMS EXTENDING FROM SOUTH
CENTRAL NEW YORK ARND THE BGM AREA NORTHWEST INTO THE FINGER LKS
REGION AND THE NIAGARA FRONTIER EXPECT HEAVIEST PRECIP TNGT TO BE
MNLY OVR THE FINGER LKS REGION INTO OSWEGO COUNTY WHERE 1-2 INCHES IS
PSBL OVRNGT...LOCALIZED HIGHER AMNTS PSBL IN TSTMS. EXPECT LESSER
AMNTS FURTHER WEST AND NORTH. WILL ISSUE FLOOD WATCH FOR TNGT FOR THE
FINGER LKS REGION FROM MONROE AND LIVINGSTON COUNTIES...EAST TO
OSWEGO COUNTY. WATCH COULD PSBLY HAVE TO BE EXTENDED FURTHER WEST.
MAIN THREAT WILL BE FLASH FLOODING FROM TSTMS WITH HVY RAIN.

PERSISTENT UPPER LOW KEEPS UNSETTLED WX WITH VARYING CHCS OF
SHWRS/TSTMS INTO THE WEEKEND. HIGHEST POPS TNGT/WED. THE GFS SHOWS
SOME DRYING WED NGT FROM WEST TO EAST. WILL GO WITH A DRY FCST WED
NGT WEST OF THE GEN VALLEY WITH A CHC OF AN EVE TSTM OVR THE FINGER
LKS WITH LKLY POPS UP ARND THE WATERTOWN AREA.

THU...BEST CHC SHWR/TSTM IN THE AFTN FROM THE FINGER LKS WEST BUT
WILL NOT PUT ANY TIMING FOR AREAS EAST OF LAKE ONTARIO.

ON FRIDAY...AXIS OF UPPER TROUGH APPROACHES WESTERN NY FRIDAY MRNG SO
WILL GO WITH CHC POPS IN THE WEST BUT HOLD OFF CHC PRECIP EAST OF
LAKE ONTARIO TILL FRIDAY AFTN. PRECIP THREAT CONTINUES INTO FRIDAY
EVENING.

IN THE EXTENDED...HARD TO GO AGAINST PERSISTENCE. GFS SHOWS RIDGE OVR
THE CENTRAL LAKES TRYING TO BUILD INTO WESTERN NY BUT WITH STATIONARY
FRONT RUNNING ALNG THE APPALACHINS INTO EASTERN NEW YORK IT IS HARD
NOT TO MENTION AT LEAST A LOW CHC SHWR/TSTM SAT INTO SUNDAY WITH BEST
CHC IN THE SOUTHERN TIER AND EAST OF LAKE ONTARIO.

.BUF...FLOOD WATCH TONIGHT FOR NYZ003>006-013-014.

JJP
Hazardous weather outlook, Aug 5, 3:40 AM EST, 10 hours 55 minutes before
NYZ001>008-010>014-019>021-085-051045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
440 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME BUT WITH
RECENT HEAVY RAINS THERE IS STILL A POTENTIAL FOR LOCALIZED FLOODING
IN THUNDERSTORMS WITH HEAVY RAIN ESPECIALLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN IS NOT LIKELY TO BE ACTIVIATED TODAY OR TONIGHT BUT SPOTER
INFORMATION ON RAINFALL AMOUNTS WILL BE VERY HELPFUL.

SAGE

In the hours before

Local storm report, Aug 5, 12:16 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
0116 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    WEST FALLS                NY   60 MPH TSTORM WIND
08/05/03   ERIE                           2 TREES DOWN ON WEST FALLS
                                          RD REPORTED BY COUNTY
                                          OFFICIAL.

1245 PM    WEST FALLS                NY   60 MPH TSTORM WIND
08/05/03   ERIE                           LARGE APPLE TREE DOWN
                                          ADJACENT TO RTE 240
                                          REPORTED BY BROADCAST MEDIA

NIZIOL

The radar

The Buffalo radar (KBUF), 96 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Allegany

When
August 5, 2:35 PM EST to 4:00 PM EST
Where
Allegany County, Andover
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Flash Flood, Allegany

When
August 5, 2:45 PM EST to 5:30 PM EST
Where
Allegany County, Wellsville
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Flash Flood, Ontario

When
August 5, 3:10 PM EST to 5:15 PM EST
Where
Ontario County, Honeoye
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Flash Flood, Wyoming

When
August 5, 3:36 PM EST to 5:15 PM EST
Where
Wyoming County, Perry
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374914, 5374915, 5374916, 5374917.